Alert archive / Florida / Special Weather Statements in 2013

Special Weather Statement, NWS Tallahassee, FL

August 3, 2013Leon County, Florida

NWS Tallahassee, FL issued this special weather statement at Aug 3, 2013, 4:02 PM EDT for Leon County, Florida. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2013, 4:02 PM EDT (20:02 UTC)
Expired
Aug 3, 2013, 4:20 PM EDT
In force
18 min
Issued by
NWS Tallahassee, FL

County Leon County, FL

The radar

The Tallahassee radar (KTLH), 15 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1726 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

090 
WWUS82 KTAE 032002
SPSTAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
402 PM EDT SAT AUG 3 2013

FLZ017-032020-
LEON FL-
402 PM EDT SAT AUG 3 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LEON COUNTY IN 
THE NORTHEAST PARTS OF THE CITY OF TALLAHASSEE...

* UNTIL 420 PM EDT

AT 357 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 5 MILES EAST OF TALLAHASSEE...OR NEAR FALLSCHASE...
MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3052 8417 3048 8412 3043 8410 3040 8417
      3040 8423 3043 8426 3049 8426
TIME...MOT...LOC 2002Z 298DEG 11KT 3045 8418

$$

08-LAMERS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:04 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 3, 3:04 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
304 PM EDT Sat Aug 3 2013

.NEAR TERM [Tonight]...

Broad troughing covers the eastern part of the country north of
the Mid-Atlantic, while ridging noses east out of the Southern
plains into the Southeast this afternoon. At the surface, showers
and thunderstorms have initiated along both the afternoon
seabreeze fronts, as well as a surface trough extending southwest
from the Mid-Atlantic to Apalachicola. Dry air aloft has limited
the vertical development of these storms and as expected, thus
far, thunderstorm gusts have remained well be low severe levels
(30 mph or less). This trend will continue through the day as
storms continue to move east and merge along outflow, the trough,
and seabreeze boundaries. The potential still remains for an
isolated strong to severe storm should the surface forcing promote
healthy vertical development, as dry air aloft would favor
evaporative cooling. The best chance for this would likely be
somewhere east of Tallahassee in the northern Big Bend and south
Georgia later this afternoon. Expect showers and thunderstorms to
diminish quickly after sunset.

&&

.SHORT TERM [Sunday Through Monday Night]...

There will not be much change in the upper level pattern during this
period. The ridge will remain parked over TX with a trough axis
along the East Coast. That will put much of the Southeast in a
northwest flow regime, which means we will need to keep an eye out
for MCS's like the one we see dissipating over the TN Valley this
afternoon. At the surface, we will continue to see a stalled frontal
boundary just north of the area on Sunday. This front will slip into
the forecast area Sunday night and remain there through Monday
night. Some drier air will filter into our northern zones behind the
front, but the presence of the boundary should keep showers and
storms pretty evenly distributed. We continue to see discrepancies
in the temp guidance between the hotter MAV and milder MET. We
decide to weight slightly toward the higher numbers. Even so,
although they will be higher than we have seen for much of this
summer, heat indices will be lower than our local advisory criteria.

&&

.LONG TERM [Tuesday through Saturday]...

The eastern U.S. trough will lift away to the northeast as the upper
level flow deamplifies across the Southeast. After a couple of days
of zonal flow, another trough will move into the eastern U.S.
However, this one does not look as if it will extend too far into
the Southeast. At the surface, the subtropical ridge axis will
remain south of the region with a trough over the Gulf Coast states.
This feature will help to maintain PoPs at or above climatology.
Temps will be close to normal through the period.

&&

.AVIATION [Beginning 19Z Saturday]...

Showers and isolated thunderstorms have initiated this afternoon
and will likely become more widespread and affect KTLH and KVLD
later this afternoon. Expect the best coverage of storms across
extreme south Georgia and the Florida Panhandle, east of AAF.
Although drier air is approaching KDHN and KABY, it will likely
retreat overnight and all terminals will likely see some sort of
MVFR fog/ceiling mixture close to dawn.

&&

.MARINE...

With a very weak pressure gradient in place, winds will be light
from the southwest to west with correspondingly low seas. There will
be some enhancement in wind speeds near the coast in the afternoon
sea breeze.

&&

.FIRE WEATHER...

Red Flag conditions are not anticipated in the foreseeable future.

&&

.HYDROLOGY...

The Choctawhatchee river near Bruce and the Aucilla near Lamont are
both forecast to inch below flood stage tonight. All other rivers
are already below flood stage. While convective coverage is expected
to increase later in the week, rainfall amounts are not expected to
be high enough to produce anything other than minor responses on
area rivers.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   94  76  95  74  97 / 50  20  40  20  50
Panama City   89  78  91  79  93 / 40  10  40  20  50
Dothan        95  76  95  74  96 / 30  10  30  20  40
Albany        95  75  96  74  97 / 40  10  40  20  40
Valdosta      95  74  96  72  97 / 50  30  40  20  40
Cross City    90  74  93  74  95 / 40  20  30  20  50
Apalachicola  88  76  91  77  93 / 40  20  30  20  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Harrigan
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Harrigan
MARINE...Wool/Gould
FIRE WEATHER...Harrigan/Gould
HYDROLOGY...Wool

In the hours before

Special weather statement, Aug 3, 3:26 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
326 PM EDT SAT AUG 3 2013

FLZ028-032000-
INLAND TAYLOR FL-
326 PM EDT SAT AUG 3 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHWEST TAYLOR
COUNTY IN THE FLORIDA BIG BEND...

* UNTIL 400 PM EDT

AT 323 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 19 MILES EAST OF SAINT MARKS...OR NEAR CABBAGE GROVE...
MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3009 8376 3013 8389 3019 8395 3020 8392
      3023 8392 3025 8391 3028 8384 3030 8382
      3030 8366
TIME...MOT...LOC 1925Z 281DEG 18KT 3021 8389

08-LAMERS
Special weather statement, Aug 3, 4:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
402 PM EDT SAT AUG 3 2013

FLZ017-032020-
LEON FL-
402 PM EDT SAT AUG 3 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LEON COUNTY IN
THE NORTHEAST PARTS OF THE CITY OF TALLAHASSEE...

* UNTIL 420 PM EDT

AT 357 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 5 MILES EAST OF TALLAHASSEE...OR NEAR FALLSCHASE...
MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3052 8417 3048 8412 3043 8410 3040 8417
      3040 8423 3043 8426 3049 8426
TIME...MOT...LOC 2002Z 298DEG 11KT 3045 8418

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:26 PM EDTSpecial Weather StatementTAEJefferson34 min
Aug 3, 3:52 PM EDTSpecial Marine WarningTAE68 min

Nearby

Special Weather Statements in Florida, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.